Fieldset
The First Three Cycles

My first 5 years of treatment were under the management of private doctors. I used to believe that a high quality of treatment requires a good sum of money that was why I preferred to get what I thought of "quality treatment" from these private doctors instead of consulting our doctor at our community health center. Also, I wanted my treatment to be confidential and that was something that our health center couldn't give.

My first doctor was the same doctor that managed my father's tuberculosis. I had been her patient for 18 long months but she wasn't able to make improvements in my health. I had high hopes in her believing that she was a competent doctor considering that she also had regular clinic schedules at the Lung Center of the Philippines.

In November 2001, I was diagnosed of tuberculosis through a chest x-ray. One of my lungs was affected by the disease. She gave me the usual first line TB drugs which I took according to her instructions. I still experienced fever every afternoon despite of my treatment. When I came back to her  for a follow up check up after 2 months of medication, I again underwent a chest x-ray procedure and it showed that both lung fields were now affected of TB. My family and I didn't understand why it worsen when all the while I was undergoing treatment already. She also didn't explain to us the possibility of me having resistance with the drugs she prescribed. She decided to put me on another cycle of treatment where her decision was based only on a chest x-ray.

Another cycle of treatment was again started but this time the usual RHZE (Rifamficin, Isoniazid, PZA, Ethambutol)  pills were now partnered with Streptomycin, an intra-muscular injection. The injection was concentrated and was quite painful to endure. I often had hematoma on my injection site and I had to apply hot compress on it to ease the pain. My injection lasted for two months and then after that, I just continued the oral pills.

I finished the second cycle of treatment. Again, to see if I was already cured, my doctor requested for another chest x-ray. I could feel that another cycle of treatment was forthcoming which proved to be true. My third cycle, if my memory serves me right, was composed of the same set of oral pills and a higher dose of streptomycin. This time, aside from the painful hematomas, I started experiencing an on and off tinitus, a ringing noise in my ears, which was one of the side-effects of streptomycin.

I never imagined that this tinitus would permanently affect my life. As I thought that this hearing problem would be the worst thing I would experience,  I did not reckon that more serious adverse drug reactions would  unfold with the passing of years, shifting of doctors, and changing drug regimen.